Alert archive / New York / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 26, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at May 10, 2000, 10:57 AM EDT for Chemung County, Tompkins County, New York. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 10, 2000, 10:57 AM EDT (14:57 UTC)
- Expired
- May 10, 2000, 11:45 AM EDT
- In force
- 48 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
Counties Chemung County, NY, Tompkins County, NY
The radar
The Binghamton radar (KBGM), 53 km from the middle of the area, began a volume at 15:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 11:30 AM EDT | Hail 1 | Danby, NY | A report of individual 1 inch hailstones was received with hailstone aggregates up to 2 1/2 inches across. |
| May 10, 11:40 AM EDT | Hail 0.75 | Ithaca, NY | Dime sized hail reported just east of Ithaca. Also, a tent was blown over at the Triphammer Mall. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 10:45 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 3.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 1131 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -97 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBGM 101457 SVRBGM NYC015-109-101545- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 1057 AM EDT WED MAY 10 2000 THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TOMPKINS COUNTY IN CENTRAL NEW YORK. NORTHEASTERN CHEMUNG COUNTY IN CENTRAL NEW YORK. * UNTIL 1145 AM EDT. * AT 1056 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL LIKELY...6 MILES WEST OF SPENCER...OR ABOUT 2 MILES SOUTH OF SWARTWOOD...MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DANBY...NEWFIELD HAMLET AROUND 1110 AM EDT. BESEMER...BROOKTONDALE AROUND 1115 AM EDT. CAROLINE...CAYUGA HEIGHTS AROUND 1120 AM EDT. ETNA...MYERS AROUND 1125 AM EDT. DRYDEN...FREEVILLE AROUND 1130 AM EDT. GROTON...MC LEAN AROUND 1135 AM EDT. THIS IS A DANGEROUS STORM WITH DAMAGI#NG WINDS AND LARGE HAIL. STAY INDOORS AWAY FROM WINDOWS. JAB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 9:15 AM EDT, 1 hour 42 minutes earlier.
Area forecast discussion, May 10, 9:15 AM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 915 AM EDT WED MAY 10 2000 AN ACTIVE AFTN ON TAP FOR THE FCST AREA AS CDFNT BEGINS ITS PUSH THRU THE FCST AREA. XPCT AN ORGANIZED LINE TO DVLP/MOVE INTO THE RGN FROM THE WEST LATER THIS MRNG. MANY AREAS SEEING SUNSHINE THIS MRNG AIDING DESTABLIZATION. IMPRSV UPR LVL DIVERGENCE IN THE RR QUAD AND MAX 50A HGT FALLS PROGGED OVER THE FA THIS AFTN ALONG WITH SOME MID LVL CAA. ALSO SOME ENHANCEMENT OF LOW LVL CONVERGENCE DUE TO ERLY COMPONENT OF FLOW ACRS ERN ZONES (A REFLECTION OF THE BACKDOOR FNT). CONCERNS MAY TRANSITION FROM SCT SVR TO POTNL FOR +RA AS THE AFTN WEARS ON. VILS IN THE U40S OR GREATER ARE COR'RELATING NICELY TO SVR HAIL RPTS THIS MRNG. ONLY EDITORIAL CHGS IN THE MRNG UPDATE. .BGM...NONE. BRADY
In the hours before
Special weather statement, May 10, 8:44 AM EDT, 2 hours 13 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-101800- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 844 AM EDT WED MAY 10 2000 ...SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE TODAY ACROSS CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA... SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD TODAY AS A COLD FRONT APPROACHES THE REGION THIS AFTERNOON. THE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE FINGER LAKES AND CENTRAL SOUTHERN TIER OF NEW YORK LATE THIS MORNING...AND THEN MOVE EASTWARD ACROSS THE REMAINDER OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA THIS AFTERNOON. SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL AND STRONG WINDS. IN ADDITION...HEAVY RAINS WILL BE POSSIBLE WHICH MAY CAUSE SOME LOCALIZED FLOODING. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR POSSIBLE WATCHES OR WARNINGS. WEATHER INFORMATION CAN ALSO BE FOUND ON OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/BGM. BRADY
Special weather statement, May 10, 10:32 AM EDT, 25 minutes before
NYZ022-024-PAZ038-039-047-044-043-040-048-NYZ062-057-046-045-055-056- 025-016-015-023-017-044-018-036-037-009-102100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1032 AM EDT WED MAY 10 2000 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 500 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 500 PM EDT FOR THE FOLLOWING COUNTIES: STEUBEN NY... CHEMUNG NY... BRADFORD PA... SUSQUEHANNA PA... LUZERNE PA... LACKAWANNA PA... WYOMING PA... WAYNE PA... PIKE PA... SULLIVAN NY... DELAWARE NY... OTSEGO NY... CHENANGO NY... TIOGA NY... BROOME NY... TOMPKINS NY... SENECA NY... YATES NY... SCHUYLER NY... CAYUGA NY... CORTLAND NY... ONONDAGA NY... MADISON NY... ONEIDA NY... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD WATCH FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. TUNE TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN BINGHAMTON. ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 500 PM EDT.
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 8:29 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 61 min |
| May 9, 8:40 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 60 min |
| May 10, 7:18 AM EDT | Severe Thunderstorm Warning | BGM | Steuben | 57 min |
| May 10, 7:24 AM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 36 min |
| May 10, 8:48 AM EDT | Severe Thunderstorm Warning | BGM | Seneca | 27 min |
| May 10, 8:56 AM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 34 min |
| May 10, 9:50 AM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 55 min |
| May 10, 11:07 AM EDT | Severe Thunderstorm Warning | BGM | Broome | 38 min |
| May 10, 11:12 AM EDT | Severe Thunderstorm Warning | BGM | Steuben | 63 min |
| May 10, 11:28 AM EDT | Severe Thunderstorm Warning | BGM | Tioga | 47 min |
| May 10, 11:29 AM EDT | Severe Thunderstorm Warning | BGM | Chenango | 61 min |
| May 10, 11:30 AM EDT | Severe Thunderstorm Warning | BGM | Madison, Oneida | 60 min |
| May 10, 11:30 AM EDT | Severe Thunderstorm Warning | BGM | Onondaga | 60 min |
| May 10, 11:33 AM EDT | Severe Thunderstorm Warning | BGM | Cortland | 42 min |
| May 10, 11:39 AM EDT | Severe Thunderstorm Warning | BGM | Delaware, Otsego | 66 min |
| May 10, 11:46 AM EDT | Severe Thunderstorm Warning | BGM | Yates | 59 min |
| May 10, 11:52 AM EDT | Severe Thunderstorm Warning | BGM | Delaware, Sullivan | 68 min |
| May 10, 11:55 AM EDT | Severe Thunderstorm Warning | BGM | Broome | 50 min |
| May 10, 12:03 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Onondaga | 57 min |
| May 10, 12:09 PM EDT | Severe Thunderstorm Warning | BGM | Schuyler | 66 min |
| May 10, 12:23 PM EDT | Severe Thunderstorm Warning | BGM | Seneca | 37 min |
| May 10, 12:30 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 60 min |
| May 10, 12:32 PM EDT | Severe Thunderstorm Warning | BGM | Onondaga | 43 min |
| May 10, 12:38 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga | 67 min |
| May 10, 12:38 PM EDT | Severe Thunderstorm Warning | BGM | Madison | 67 min |
| May 10, 12:38 PM EDT | Severe Thunderstorm Warning | BGM | Tompkins | 37 min |
| May 10, 12:54 PM EDT | Severe Thunderstorm Warning | BGM | Chenango | 66 min |
| May 10, 1:00 PM EDT | Tornado Warning | BGM | Tompkins | 45 min |
| May 10, 1:06 PM EDT | Severe Thunderstorm Warning | BGM | Steuben | 54 min |
| May 10, 1:24 PM EDT | Severe Thunderstorm Warning | BGM | Cortland, Onondaga | 51 min |
| May 10, 1:38 PM EDT | Severe Thunderstorm Warning | BGM | Tioga | 52 min |
| May 10, 1:54 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Oneida | 51 min |
| May 10, 2:44 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Cortland, Tioga | 46 min |
| May 10, 3:19 PM EDT | Severe Thunderstorm Warning | BGM | Tioga | 41 min |
| May 10, 3:19 PM EDT | Severe Thunderstorm Warning | BGM | Broome | 41 min |
| May 10, 3:48 PM EDT | Flash Flood Warning | BGM | Broome, Chenango | 3 hr |
| May 10, 5:35 PM EDT | Flash Flood Warning | BGM | Tioga | 3 hr |
Nearby
Severe Thunderstorm Warnings in New York, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.